Never mix Metformin and alcohol

Share
Metformin-and-Alcohol

Metformin-and-Alcohol

If you have Type 2 Diabetes, or are at risk of developing that condition, you have probably taken Metformin at some point: it’s a prescription medication that aims to prevent or reduce the effects of Type 2 Diabetes by reducing glucose production by the liver, by increasing insulin sensitivity and by decreasing glucose absorption in the gastrointestinal tract. Many of you enjoy a glass of wine or a martini every now and then, alcohol being freely available and very addictive.

However, Alcohol and Metformin together can endanger your health and maybe your life. I will talk about 2 risks later in this post.

Honestly, you need to be aware of the risks of combining alcohol with Metformin : while very moderate alcohol consumption, say one drink a day for women or two drinks a day for men, is probably safe, the addictive nature of alcohol – you always feel that you’d like another glass or two –  is such that you would be wise to refrain from drinking any alcohol at all while you are on a course of Metformin.

When using alcohol and Metformin together, there are two main areas of potential health danger here, lactic acidosis and hypoglycemia, which are described below. Neither danger is likely, but each has serious consequences. Think about being run over by a bus: it’s unlikely, but the consequences are serious, and you would be wise to avoid being run over if possible.

2 reasons you should Never mix Metformin and alcohol

1.Lactic Acidosis

This is a rare condition, caused by a buildup of lactic acid in your blood. Your body produces lactic acid in the normal course of daily life, and this in itself causes no ill effects.  However, one of the results of taking Metformin is that your body’s production of lactic acid is increased. Now add alcohol, or rather add more than a sensible minimum of alcoholic drinks such as beer, wine or spirits, and the effect is multiplied, as alcohol prevents your body from getting rid of lactic acid as quickly as it should. This buildup is called Lactic Acidosis, and it can have a serious effect on your kidneys, lungs, heart and blood vessels.

Emergency treatment is called for, without which these organs could be severely damaged, with consequences that could even be fatal.  The symptoms of Lactic Acidosis are a feeling of being tired, weak, dizzy or lightheaded;  sudden, unusual muscle cramps;  difficulty in breathing;  stomach problems such as nausea, sharp pains and fluttering;  and feeling cold.

2.Hypoglycemia

This is the condition of having levels of blood sugar (glucose) that are too low, which diabetics can experience for a number of reasons: taking medicines that increase insulin levels, a restricted-calorie diet, maybe just exercising too much.  But in addition to these common causes, drinking alcohol while taking metformin can cause extremely low blood sugar levels.

The symptoms of this condition are similar to those of having drunk too much alcohol: feeling sleepy or dizzy, or getting confused.  Should these symptoms become apparent to you or people around you, you must stop drinking immediately and eat something.  If you should lose consciousness, your friends or relatives have two courses of action available:

  • Call 911 : always the best course of action in such cases of emergency.
  • Use a glucagon hypoglycemia rescue kit, which your doctor can tell you about. It includes human glucagon, a syringe to inject it, and instructions for use.  This will balance your blood sugar level.

Conclusion

  • Never mix alcohol and Metformin. Together they can endanger your health and maybe your life.
  • Be prepared. Ask your doctor how to buy and use a glucagon hypoglycemia rescue kit, and tell your friends and relatives how to use it.
  • Don’t make a mistake that could cost you your life!
Share
Share